Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 528, NWS Springfield, MO

September 19, 2008Howell County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 19, 2008, 6:09 PM CDT for Howell County, Texas County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2008, 6:09 PM CDT (23:09 UTC)
Expired
Sep 19, 2008, 6:58 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 6:30 PM CDTTSTM WND DMG7 E Willow Springs, MO40 FOOT TREE SNAPPED THREE QUARTERS OF THE WAY UP FELL ON POWER LINES. TIME APPROXIMATED. DELAYED REPORT FROM FRIDAY EVENING.
Sep 19, 6:30 PM CDTHAIL 17 E Willow Springs, MONICKEL TO QUARTER SIZE HAIL FELL FOR SEVERAL MINUTES. TIME APPROXIMATED. DELAYED REPORT FROM FRIDAY EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 192309
SVRSGF
MOC091-215-200015-
/O.NEW.KSGF.SV.W.0528.080919T2309Z-080920T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT FRI SEP 19 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 715 PM CDT.

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MOUNTAIN VIEW...MOVING NORTHWEST AT 16
  MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW SPRINGS BY 645 PM CDT.
  CABOOL BY 715 PM CDT.

THE TOWNS OF CLEAR SPRINGS AND ELK CREEK ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3702 9209 3706 9209 3706 9215 3709 9224
      3728 9187 3703 9167 3696 9167 3696 9166
      3691 9166 3684 9175
TIME...MOT...LOC 2309Z 127DEG 14KT 3696 9178

$$

WISE
2 follow-up statements
000 
WWUS53 KSGF 192350
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT FRI SEP 19 2008

MOC091-200000-
/O.CAN.KSGF.SV.W.0528.000000T0000Z-080920T0015Z/
HOWELL MO-
650 PM CDT FRI SEP 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOWELL COUNTY IS
CANCELLED...

LAT...LON 3706 9215 3709 9224 3728 9187 3705 9169
TIME...MOT...LOC 2350Z 132DEG 14KT 3707 9214

$$

MOC215-200015-
/O.CON.KSGF.SV.W.0528.000000T0000Z-080920T0015Z/
TEXAS MO-
650 PM CDT FRI SEP 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN TEXAS COUNTY...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR CABOOL...OR 9 MILES SOUTHEAST OF MOUNTAIN
GROVE...MOVING NORTHWEST AT 16 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CABOOL BY 655 PM CDT.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3706 9215 3709 9224 3728 9187 3705 9169
TIME...MOT...LOC 2350Z 132DEG 14KT 3707 9214

$$

WISE
000 
WWUS53 KSGF 192358
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT FRI SEP 19 2008

MOC215-200009-
/O.CAN.KSGF.SV.W.0528.000000T0000Z-080920T0015Z/
TEXAS MO-
659 PM CDT FRI SEP 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TEXAS COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3706 9215 3709 9224 3728 9187 3705 9169
TIME...MOT...LOC 2359Z 132DEG 14KT 3709 9217

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 1:23 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 19, 1:23 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT FRI SEP 19 2008

.DISCUSSION...

ISOLATED/WIDELY SCATTERED CONVECTION HAS DEVELOPED ON THE EASTERN
PERIPHERY OF A WEAK UPPER LEVEL LOW CENTERED OVER NORTHWEST AR.
DIURNALLY DRIVEN MODEST MLCAPES IN THE NEIGHBORHOOD OF 500-700
J/KG (DEPICTED BY THE SREF) MAY ALLOW SOME CONVECTION TO FURTHER
DEVELOP THIS AFTERNOON CLOSER TO THE UPPER LOW CENTER ALONG THE
MO/AR BORDER. COVERAGE SHOULD FAIRLY MINIMAL.

THE UPPER LOW IS EXPECTED SLOWLY SHIFT ENE INTO SOUTHEAST MO ON
SATURDAY...AND EXPECT MORE OF THE SAME...JUST FARTHER EAST. A
LITTLE MORE OF A SOUTHEAST FETCH WILL INTRODUCE INCREASED LOW
LEVEL MOISTURE TO THE AREA LATER TODAY AND INTO THE WEEKEND.
SHOWERS SHOULD BE MORE NUMEROUS...ESPECIALLY ON SATURDAY OVER THE
EASTERN CWFA. MAINTAINED SIMILAR POPS TO THE PREVIOUS FORECAST AND
CURRENT AVAILABLE MOS GUIDANCE.

TEMPERATURES WILL BE SOMEWHAT TRICKY OVER THE WEEKEND. LOW
STRATUS/FOG MAY BE FAIRLY WIDESPREAD...ESPECIALLY ALONG AND SOUTH
OF THE MO OZARK PLATEAU BOTH SAT AND SUN MORNING. THE LOW CLOUDS
COUPLED WITH CLOUDS/RAIN CHANCES SHOULD KEEP TEMPERATURES DOWN
OVER THE EASTERN CWFA. AGAIN...I WONT BE DEVIATING TOO MUCH FROM
GUIDANCE AND THE PREVIOUS FORECAST...WHICH HAS MAX TEMPERATURES
WELL DOWN INTO THE 70S AT WEST PLAINS AND ROLLA/VICHY. THE WESTERN
CWFA WITH MORE SUNSHINE IS EXPECTED TO BE IN THE 80S. THE
PERSISTENCE OF THE LOW CLOUD COVER WILL DICTATE HIGHS THIS
WEEKEND. MOS GUIDANCE LOWS ALSO SEEM A LITTLE COOL GIVEN THE
INCREASED CLOUDS AND LOW LEVEL MOISTURE AND MAY SHADE THEM UP A
BIT.

THE UPPER LOW EXITS THE REGION SUNDAY NIGHT...BEING REPLACED BY A
WEAK UPPER RIDGE EARLY IN THE WORK WEEK. THE AREA REMAINS SOUTH
OF THE MAIN BELT OF UPPER WESTERLIES EARLY IN THE WEEK...BUT THE
WESTERLIES TAKE A BIT OF A DIP TOWARD MIDWEEK WITH A STRONG TROUGH
MOVING INTO WESTERN CANADA AND NORTHWEST CONUS/NORTHERN ROCKIES. A
COLD FRONT IS EXPECTED TO APPROACH THE REGION WED/THU...BUT WEAK
TO NIL GULF MOISTURE FETCH AND WEAKENING CONVERGENCE ALONG THE
FRONT DOES NOT LOOK GOOD FOR RAIN CHANCES. FOLLOWED FAIRLY CLOSE
TO HPC GUIDANCE WHICH HAS SLIGHT AND LOW END CHANCE POPS FOR THE
WED/THU PERIOD. DSA

&&

.AVIATION...

FOR THE 18Z TAFS...HAVE SOME CONCERNS ABOUT FOG POTENTIAL LATE
TONIGHT. FORECAST MODEL SOUNDINGS AND MOS OUTPUT FROM THE NAM AND
GFS DO NOT AGREE ON FOG DEVELOPMENT...WITH THE GFS DROPPING THE
AIRPORTS TO 1/2 MILE OR LESS AND THE NAM GOING MVFR. FOR NOW WILL
LEAN MORE TOWARD THE NAM WITH LESS THAN IDEAL RADIATIONAL COOLING
AND LACK OF STRONG LOW LEVEL MOISTURE ADVECTION OR WET GROUND. MAY
HAVE A BETTER SHOT AT FOG TOMORROW NIGHT WITH CLEARING SKIES AND
SLIGHTLY INCREASING DEW POINT TEMPS.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 12:56 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT FRI SEP 19 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PRODUCE ISOLATED THUNDERSTORMS
OVER THE OUTLOOK AREA THROUGH THIS EVENING. SOMEWHAT BETTER
CHANCES FOR THUNDERSTORMS WILL BE IN COUNTIES ALONG AND SOUTH OF
MISSOURI HIGHWAY 60 AND EAST OF MISSOURI HIGHWAY 65 IN SOUTH
CENTRAL MISSOURI. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY
AND SUNDAY...PRIMARILY EAST OF MISSOURI HIGHWAY 65. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Sep 19, 4:50 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI SEP 19 2008

MOZ106-192245-
OREGON MO-
450 PM CDT FRI SEP 19 2008

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 545 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DALTON...OR 14 MILES EAST OF
MAMMOTH SPRING...MOVING NORTHWEST AT 14 MPH.

THIS STORM WILL BE NEAR...
  THAYER BY 540 PM CDT.

WIND GUSTS OF 40 TO 50 MPH...HALF INCH SIZE HAIL AND DANGEROUS CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

WISE
Special weather statement, Sep 19, 5:31 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT FRI SEP 19 2008

MOZ079-192315-
POLK MO-
531 PM CDT FRI SEP 19 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL POLK COUNTY UNTIL 615 PM
CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOLIVAR...MOVING NORTHWEST AT 5 MPH.

THIS STORM WILL BE NEAR...
  BOLIVAR BY 610 PM CDT.

HAIL UP TO THE SIZE OF PENNIES...AND WINDS OF 45 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

WISE
Special weather statement, Sep 19, 5:53 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT FRI SEP 19 2008

MOZ097-200000-
HOWELL MO-
553 PM CDT FRI SEP 19 2008

...SIGNIFICANT WEATHER ALERT FOR HOWELL COUNTY UNTIL 700 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
MOUNTAIN VIEW TO WEST PLAINS TO 8 MILES SOUTHEAST OF WEST PLAINS...OR
ALONG A LINE EXTENDING FROM MOUNTAIN VIEW TO WEST PLAINS TO 8 MILES
SOUTHEAST OF WEST PLAINS...MOVING NORTHWEST AT 18 MPH.

THESE STORMS WILL BE NEAR...
  MOUNTAIN VIEW BY 605 PM CDT.
  WEST PLAINS BY 615 PM CDT.
  WILLOW SPRINGS BY 655 PM CDT.

THE TOWNS OF SOUTH FORK...CAULFIELD...POTTERSVILLE...POMONA AND
SILOAM SPRINGS ARE IN THE PATH OF THESE STORMS.

HALF INCH SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

WISE
Special weather statement, Sep 19, 6:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT FRI SEP 19 2008

MOZ082-097-200000-
TEXAS MO-HOWELL MO-
601 PM CDT FRI SEP 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HOWELL AND SOUTHERN
TEXAS COUNTIES UNTIL 700 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN VIEW...MOVING NORTHWEST AT 17 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HOWELL
AND SOUTHERN TEXAS COUNTIES...INCLUDING THE TOWN OF CLEAR SPRINGS.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

WISE

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.